Case Report of Cardiopulmonary Arrest During Pregnancy due to Opioid Overdose
Nursing, Obstetrics & Genecology
Journal of obstetric, gynecologic, and neonatal nursing : JOGNN
Adult; Analgesics, Opioid (adverse effects); Drug Overdose (diagnosis); Female; Heart Arrest (chemically induced, therapy); Humans; Opiate Overdose; Opioid-Related Disorders (therapy); Pregnancy; United States
In the United States, the number of deaths related to overdose of heroin and other opioids, specifically among women of reproductive age, has been rising. This case report adds new knowledge to the limited scientific literature currently available. We describe the care of a 30-year-old pregnant (31.4 weeks gestation) woman who was found unresponsive from a suspected opioid overdose in a friend's home. In response to an unwitnessed cardiopulmonary arrest, the team initiated therapeutic hypothermia 12 hours after the event. Multiple interdisciplinary teams came together to care for this woman and fetus. Information sharing among care providers from multiple disciplines is needed to build expertise in managing the care of pregnant women who experience opioid overdose.
McMillan TE, Austin S, Hyrkas K. Case Report of Cardiopulmonary Arrest During Pregnancy due to Opioid Overdose. J Obstet Gynecol Neonatal Nurs. 2021;50(2):205-213. doi:10.1016/j.jogn.2020.11.003